Alert archive / Florida / Tornado Warnings in 1999

Tornado Warning 9, NWS Jacksonville, FL

May 7, 1999Flagler County, Florida

NWS Jacksonville, FL issued this tornado warning at May 7, 1999, 3:17 PM EDT for Flagler County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1999, 3:17 PM EDT (19:17 UTC)
Expired
May 7, 1999, 3:50 PM EDT
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 119 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:30 PM EDTThunderstorm WindBunnell, FLLarge trees and power lines were blown down.
May 7, 3:30 PM EDTHail 1Bunnell, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1999-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1999-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KJAX 071919 RRA
TORJAX
FLC035-071950-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EDT FRI MAY 7 1999

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FLAGLER COUNTY IN NORTHEASTERN FLORIDA

* UNTIL 350 PM EDT

* AT 316 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 2 MILES SOUTH OF PALM COAST... MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
PALM COAST                            BY 325 PM EDT
PAINTERS HILL                         BY 340 PM EDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM
AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

PW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 7, 10:30 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 7, 10:30 AM EDT, 4 hours 47 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-071003-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 AM EDT FRI MAY 7 1999

LATEST LOOK AT 88-D SHOWS LINE OF INTENSE TO SEVERE THUNDERSTORMS
EMBEDDED IN A LARGE AREA OF LIGHT TO MODERATE RAIN RAPIDLY APPROACHING
OUR WESTERN CWA. MODIFIED 12Z SOUNDING AT JAX INDICATES VERY MOIST
UNSTABLE AIR IN PLACE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL.
HOWEVER...THE WIND PROFILE ALSO SUGGESTS A TORNADO TREAT AS WELL.
ESPECIALLY AS THE THUNDERSTORMS APPROACH THE COAST AND INTERACT WITH
THE SEABREEZE.

BARRY

In the hours before

Special weather statement, May 7, 10:20 AM EDT, 4 hours 57 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-072321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT FRI MAY 7 1999

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY...

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY.

HIGH LOCAL INSTABILITY AND COLD AIR ALOFT WILL PRESENT A SIGNIFICANT
HAIL AND DOWNBURST THREAT FROM NOON TODAY THROUGH THE EVENING HOURS.
HAIL OVER AN INCH IN DIAMETER AND WINDS TO NEAR 60 MILES PER HOUR
ARE EXPECTED IN LATE AFTERNOON DOWNBURSTS.

THE PEAK THREAT OF SEVERE WEATHER WILL START WHEN THE LINE OF CONVECTION
STRETCHING INTO THE GULF OF MEXICO BEGINS TO ENTER THE CWA.  THE
THREAT PERIOD WILL START IN THE GEORGIA COUNTIES OF ATKINSON...COFFEE
AND JEFF DAVIS AROUND NOON AND CONTINUE MOVING SOUTH AND EAST THROUGH
THE AFTERNOON.  DUE TO THE CURRENT WIND STRUCTURE...A POSSIBLE
TORNADO THREAT MAY EXIST LATER THIS AFTERNOON...PARTICULARLY IN
STRONG TO SEVERE THUNDERSTORMS WHICH APPROACH THE EAST COAST SEA
BREEZE BOUNDARY AND GAIN ROTATIONAL ENERGY FROM THAT INTERACTION.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...STRONG GUSTY
WINDS...AND BRIEF HEAVY DOWN POURS WITH RAINFALL RATES IN EXCESS
OF AN INCH IN THE HEAVIER STORMS.

SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT
HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE).

WELSH
Special weather statement, May 7, 10:20 AM EDT, 4 hours 57 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-072321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1020 AM EDT FRI MAY 7 1999

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY...

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY.

HIGH LOCAL INSTABILITY AND COLD AIR ALOFT WILL PRESENT A SIGNIFICANT
HAIL AND DOWNBURST THREAT FROM NOON TODAY THROUGH THE EVENING HOURS.
HAIL OVER AN INCH IN DIAMETER AND WINDS TO NEAR 60 MILES PER HOUR
ARE EXPECTED IN LATE AFTERNOON DOWNBURSTS.

THE PEAK THREAT OF SEVERE WEATHER WILL START WHEN THE LINE OF CONVECTION
STRETCHING INTO THE GULF OF MEXICO BEGINS TO ENTER THE CWA.  THE
THREAT PERIOD WILL START IN THE GEORGIA COUNTIES OF ATKINSON...COFFEE
AND JEFF DAVIS AROUND NOON AND CONTINUE MOVING SOUTH AND EAST THROUGH
THE AFTERNOON.  DUE TO THE CURRENT WIND STRUCTURE...A POSSIBLE
TORNADO THREAT MAY EXIST LATER THIS AFTERNOON...PARTICULARLY IN
STRONG TO SEVERE THUNDERSTORMS WHICH APPROACH THE EAST COAST SEA
BREEZE BOUNDARY AND GAIN ROTATIONAL ENERGY FROM THAT INTERACTION.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...LARGE HAIL...STRONG GUSTY
WINDS...AND BRIEF HEAVY DOWN POURS WITH RAINFALL RATES IN EXCESS
OF AN INCH IN THE HEAVIER STORMS.

SKYWARN STORM SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT
HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE).

WELSH
Special weather statement, May 7, 12:40 PM EDT, 2 hours 37 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-072321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 PM EDT FRI MAY 7 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF SOUTHEAST GEORGIA
AND MOST OF NORTHEAST FLORIDA UNTIL 5 PM EDT...

IN SOUTHEAST GEORGIA THE WATCH INCLUDES BRANTLEY...CAMDEN...CHARLTON
...GLYNN AND PIERCE COUNTIES. IN NORTHEAST FLORIDA THE WATCH INCLUDES
ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
MARION...NASSAU...PUTNAM...ST JOHNS AND UNION COUNTIES.

A SQUALL LINE IS PROGRESSING RAPIDLY EASTWARD AND WILL MOVE ACROSS THE
THE WATCH AREA DURING THE REMAINDER OF THE AFTERNOON. THE ATMOSPHERE
OUT AHEAD OF THE SQUALL LINE IS VERY MOIST AND UNSTABLE AND UPPER LEVEL
DYNAMICS WILL COMBINE TO PRODUCE A THREAT OF SEVERE THUNDERSTORMS WITH
HAIL OVER AN INCH IN DIAMETER AND WINDS NEAR 60 MPH. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO ESPECIALLY AS THE THUNDERSTORMS NEAR
THE COAST AND INTERACT WITH THE SEABREEZE.

HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH SOME LOCATIONS RECIEVING IN
EXCESS OF 3 INCHES OF RAIN. THERE HAVE BEEN REPORTS OF OVER 4 INCHES
OF RAIN IN THE TALLAHASSEE AREA AS THIS LINE OF STORMS MOVED THROUGH
THIS MORNING.

THESE THUNDERSTORMS ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...KEEP AN EYE TO THE SKY AND
BE PREPARED TO MOVE TO A PLACE OF SAFETY. IF DRIVING...BE AWARE OF
PONDING OF WATER ON THE ROADWAY.

SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT
HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE).

BARRY
Special weather statement, May 7, 12:40 PM EDT, 2 hours 37 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-072321-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 PM EDT FRI MAY 7 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PART OF SOUTHEAST GEORGIA
AND MOST OF NORTHEAST FLORIDA UNTIL 5 PM EDT...

IN SOUTHEAST GEORGIA THE WATCH INCLUDES BRANTLEY...CAMDEN...CHARLTON
...GLYNN AND PIERCE COUNTIES. IN NORTHEAST FLORIDA THE WATCH INCLUDES
ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
MARION...NASSAU...PUTNAM...ST JOHNS AND UNION COUNTIES.

A SQUALL LINE IS PROGRESSING RAPIDLY EASTWARD AND WILL MOVE ACROSS THE
THE WATCH AREA DURING THE REMAINDER OF THE AFTERNOON. THE ATMOSPHERE
OUT AHEAD OF THE SQUALL LINE IS VERY MOIST AND UNSTABLE AND UPPER LEVEL
DYNAMICS WILL COMBINE TO PRODUCE A THREAT OF SEVERE THUNDERSTORMS WITH
HAIL OVER AN INCH IN DIAMETER AND WINDS NEAR 60 MPH. THERE IS ALSO THE
POSSIBILITY OF AN ISOLATED TORNADO ESPECIALLY AS THE THUNDERSTORMS NEAR
THE COAST AND INTERACT WITH THE SEABREEZE.

HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH SOME LOCATIONS RECIEVING IN
EXCESS OF 3 INCHES OF RAIN. THERE HAVE BEEN REPORTS OF OVER 4 INCHES
OF RAIN IN THE TALLAHASSEE AREA AS THIS LINE OF STORMS MOVED THROUGH
THIS MORNING.

THESE THUNDERSTORMS ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON...KEEP AN EYE TO THE SKY AND
BE PREPARED TO MOVE TO A PLACE OF SAFETY. IF DRIVING...BE AWARE OF
PONDING OF WATER ON THE ROADWAY.

SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET AT
HTTP:WWW.NWSJAX.NOAA.GOV (LOWER CASE).

BARRY
Local storm report, May 7, 2:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
232 PM EDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    ELLAVILLE                 FL   50 MPH TSTM GUST
05/07/99   SUWANNEE

1140 AM                              FL   .75 INCH HAIL
05/07/99   COLUMBIA                       NEAR COLUMBIA CITY

1230 PM    WELLBORN                  FL   WIND DAMAGE
05/07/99   SUWANNEE                       THREE TREES DOWN

1250 PM                              GA   .75 INCH HAIL
05/07/99   CAMDEN                         NEAR CROOKED RIVER STATE
                                          PARK
0100 PM    JACKSONVILLE              FL   TORNADO
05/07/99   DUVAL                          REPORTED BY HAM OPERATOR
                                          TOUCHED DOWN NEAR NEW
                                          BERLEN ROAD

0210 PM                              FL   1.25 INCH HAIL
05/07/99   MARION                         HAIL REPORTED IN THE CITY
                                          OF FT MCCOY

0215 PM    CITRA                     FL   1.25 INCH HAIL
05/07/99   MARION

0220 PM    PEDRO                     FL   .75 INCH HAIL
05/07/99   MARION
Local storm report, May 7, 2:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
232 PM EDT FRI MAY 07 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    ELLAVILLE                 FL   50 MPH TSTM GUST
05/07/99   SUWANNEE

1140 AM                              FL   .75 INCH HAIL
05/07/99   COLUMBIA                       NEAR COLUMBIA CITY

1230 PM    WELLBORN                  FL   WIND DAMAGE
05/07/99   SUWANNEE                       THREE TREES DOWN

1250 PM                              GA   .75 INCH HAIL
05/07/99   CAMDEN                         NEAR CROOKED RIVER STATE
                                          PARK
0100 PM    JACKSONVILLE              FL   TORNADO
05/07/99   DUVAL                          REPORTED BY HAM OPERATOR
                                          TOUCHED DOWN NEAR NEW
                                          BERLEN ROAD

0210 PM                              FL   1.25 INCH HAIL
05/07/99   MARION                         HAIL REPORTED IN THE CITY
                                          OF FT MCCOY

0215 PM    CITRA                     FL   1.25 INCH HAIL
05/07/99   MARION

0220 PM    PEDRO                     FL   .75 INCH HAIL
05/07/99   MARION

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:59 AM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee61 min
May 7, 11:33 AM EDTSevere Thunderstorm WarningJAXColumbia62 min
May 7, 1:10 PM EDTSevere Thunderstorm WarningJAXClay, Duval60 min
May 7, 1:30 PM EDTSevere Thunderstorm WarningJAXAlachua65 min
May 7, 2:03 PM EDTSevere Thunderstorm WarningJAXMarion62 min
May 7, 2:48 PM EDTSevere Thunderstorm WarningJAXFlagler62 min
May 7, 3:05 PM EDTSevere Thunderstorm WarningJAXMarion30 min

Nearby

Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.